Do weight-loss drugs Wegovy and Ozempic cause hair loss?
People who take weight-loss drug Semaglutide, better known as Wegovy and Ozempic, are losing more than they bargained for. Imagine taking pills to lose weight but losing your hair! This is a concern some consumers have brought to social media to share on related to the drugs.
Originally, semaglutide and tirzepatide (branded as Mounjaro) were not specifically designed for weight loss but intended for people with type 2 diabetes. Nevertheless, these drugs are often prescribed for weight loss. While Ozempic and Mounjaro are off-label, the Food and Drug Administration (FDA) approved Wegovy for weight loss in June of 2021. When taking semaglutide or tirzepatide, people typically eat less than usual, as the drugs suppress appetite. This can result in a shock to the system with rapid weight loss occurring. This shock can also cause the body to go into reserve mode, which turns off the hair growth mode while keeping shed mode on.
Significant weight loss during a short period of time is often accompanied by hair loss. Take for example people who undergo bariatric surgery (weight-loss surgery) who are typically informed that hair loss can be a side effect. The good news is the hair loss is usually only for a limited time period. Yahoo News reported Ohio State University dermatologist, Dr. Susan Massick, said, “What is really striking for folks is that there are no scalp symptoms. It doesn’t hurt, there’s no itching, but you can run your hands through your hair and you have a handful of hair. It can be really disconcerting to see that.” According to the report, although Ozempic and Wegovy are the same drug, there have been different hair loss results. This is likely due to Wegovy being given at a higher dose. Despite Ozempic not listing hair loss as a side effect, in clinical trials for Wegovy, 3% reported hair loss compared to 1% for a placebo.
There is still more research needed about how the drugs may be affecting hair loss but it is important to talk with a healthcare professional if you are taking Wegovy or Ozempic and are experiencing hair loss. There are a number of medications that may cause hair loss, and no one is exempt from experiencing hair loss while taking a medication. By keeping your doctor informed, they can help determine whether your hair loss is related to the medication and whether it should be continued.
Scottsdale Recovery and Detox Center (SRC) provides a wide range of services to address substance abuse issues. SRC holds the highest accreditation (Joint Commission) and is Arizona’s premier rehab facility since 2009. For more information and to get support call 866-523-7634.
Talk to Someone Who’s Been There. Talk to Someone Who Can Help. Scottsdale Recovery Center holds the highest accreditation (Joint Commission) and is Arizona’s premier rehab facility since 2009. Call 602-346-9142.